Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Omaha, NE

April 16, 2024Cedar County, Wayne County, Nebraska

NWS Omaha, NE issued this flash flood warning at Apr 16, 2024, 12:27 PM CDT for Cedar County, Wayne County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 12:27 PM CDT (17:27 UTC)
Expired
Apr 16, 2024, 4:52 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, NE, Wayne County, NE

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 6:30 AM CDT, 5 hours 57 minutes earlier. Its key messages:

  • A Tornado Watch is in effect for portions of southeast Nebraska this morning until 8 AM.
  • A low pressure system will bring severe storms through this morning moving, with a second round of storms possible this afternoon.
  • Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend.
Area forecast discussion, Apr 16, 6:30 AM CDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
630 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- A Tornado Watch is in effect for portions of southeast
  Nebraska this morning until 8 AM.

- A low pressure system will bring severe storms through this
  morning moving, with a second round of storms possible this
  afternoon.

- Much cooler temperatures work their way into the region
  beginning Wednesday and are expected to last through the
  weekend.

&&

.DISCUSSION...
Issued at 225 AM CDT Tue Apr 16 2024

The warm front has lifted north and is draped across northeast
Nebraska causing storms to train across this area which is
leading to flash flooding concerns. Some areas could see
rainfall in excess of 2 inches in northeast Nebraska.

Elsewhere, we're seeing a bit of a lull as we wait for the dry
line to arrive. You can see these storms currently across
central Nebraska and north-central Kansas. There is a much
greater amount of shear out ahead of these storms which has
allowed a QLCS to develop along the dry line with a distinct
bowing feature suggesting a damaging wind threat as well as
tornado threat. We have just issued a tornado watch for some of
our southeastern Nebraska counties, which may need to be
expanded eastward later this morning depending on how well the
QLCS is able to hold together as it moves into southeast
Nebraska. Hi-resolution models show that it may weaken as it
approaches the Missouri river, then re-intensifying as it moves
into Iowa after sunrise. Shear profiles may be able to hold this
line together, though.

This line of storms should exit our southwestern Iowa counties
by mid-morning, leaving us right under the surface low for the
afternoon. We get hit by the cold front during the afternoon
which will bring another potential round of thunderstorms,
though they will be more elevated in nature, but could bring
more of a wind threat. We will need to watch closely for the
potential for a wake low during the afternoon and evening, where
we could see wind gusts of around 45 to 55 mph mix down to the
surface on the back side of the low. We'll have 50 to 60 kt
winds right off the surface at around 1 km with unidirectional
winds out of the northwest.

The low exits our area by Wednesday with more zonal flow setting
up across the central CONUS for midweek. With a broad trough in
place across the Northern Plains, temperatures will trend down
going toward the end of the week. A shortwave will bring another
chance for showers and thunderstorms Wednesday night into
Thursday, but we don't anticipate anything severe with this
system as it's more of a deformation band on the northern
fringe of a low that stays to our south.

We stay mostly dry and cool through the weekend under this zonal
flow regime with the next big trough coming through Sunday
night into Monday. This won't bring us any precip, but it does
bring back warmer temperatures going into next week as ridging
builds up behind it.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 623 AM CDT Tue Apr 16 2024

Storms are moving north-northeast across eastern Nebraska this
morning. The back edge will move out of KLNK by 13Z, and out of
KOFK and KOMA by 16Z, with VFR conditions expected through
midday. Winds will be shifting to southwesterly. During the
afternoon, we'll see another line of showers, possibly
thunderstorms, develop, with fairly high cigs around 8000 ft or
so. We'll see winds shift to westerly behind these showers or
thunderstorms.

This evening, models trend higher in probability of MVFR cigs
developing between 03-06Z as winds turn northwesterly and become
fairly strong, gusting to 30 to 35 kt. Cigs could sink as low as
1500 feet.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Apr 16, 3:11 AM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
311 AM CDT Tue Apr 16 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
311 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A round of strong to severe thunderstorms will move across the
area this morning. Damaging winds, hail as large as quarters, and
tornadoes will all be possible. Another line of storms will move
through this afternoon, with low potential for strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and early Tuesday.

In the hours before

Local storm report, Apr 16, 6:45 AM CDT, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
645 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     Tstm Wnd Gst     5 S Howells             41.65N 97.01W
04/16/2024  M70 MPH          Colfax             NE   Public

            Personal weather station reported a 70 mph
            wind gust between 555 and 600 AM. Time
            estimated based on radar.

&&

BLB
Local storm report, Apr 16, 10:12 AM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1012 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     Tstm Wnd Dmg     4 SE Winside            42.13N 97.12W
04/16/2024                   Wayne              NE   Emergency Mngr

            Part of a small garage roof removed. Damage
            to a power pole. Nearby trees remain
            standing. Time estimated based on radar.

&&

BLB
Local storm report, Apr 16, 11:45 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1145 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     Tornado          3 SW Platte Center      41.51N 97.53W
04/16/2024                   Platte             NE   Emergency Mngr

            Emergency manager reported a tornado 3 mi SW
            of Platte Center.

&&

DMP
Local storm report, Apr 16, 11:46 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1146 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     Tornado          2.5 W Platte Center     41.54N 97.54W
04/16/2024                   Platte             NE   Emergency Mngr

            Emergency manager reporting that the tornado
            is roping out and touching back down.

&&

DMP
Local storm report, Apr 16, 11:58 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1158 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     Flash Flood      Winside                 42.18N 97.18W
04/16/2024                   Wayne              NE   Emergency Mngr

            Street flooding in Winside.

&&

Pearson
Local storm report, Apr 16, 12:23 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1223 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     Flash Flood      7 ESE Wayne             42.21N 96.88W
04/16/2024                   Wayne              NE   Emergency Mngr

            Many secondary roads under water in eastern
            Wayne county, including one primary highway.

&&

Pearson

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:15 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Pierce45 min
Apr 15, 11:23 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox36 min
Apr 16, 1:21 AM CDTFlash Flood WarningOAXCuming, Thurston, Wayne3 hr
Apr 16, 3:47 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline, Seward43 min
Apr 16, 4:17 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Knox, Madison, Pierce43 min
Apr 16, 4:24 AM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte33 min
Apr 16, 4:25 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward50 min
Apr 16, 5:09 AM CDTAreal Flood AdvisoryOAXLancaster3 hr
Apr 16, 5:10 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward38 min
Apr 16, 5:27 AM CDTTornado WarningOAXButler, Saunders, Seward18 min
Apr 16, 5:41 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders19 min
Apr 16, 6:03 AM CDTFlash Flood WarningOAXCuming, Thurston, Wayne5 hr
Apr 16, 6:04 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson15 min
Apr 16, 6:24 AM CDTAreal Flood AdvisoryOAXMadison, Pierce, Platte, Stanton, Wayne4 hr
Apr 16, 7:30 AM CDTSevere Thunderstorm WarningOAXButler, Seward45 min
Apr 16, 8:35 AM CDTAreal Flood AdvisoryOAXPlatte3 hr
Apr 16, 8:39 AM CDTTornado WarningOAXStanton14 min
Apr 16, 10:10 AM CDTAreal Flood AdvisoryOAXCedar, Colfax, Platte, Stanton, Wayne5 hr
Apr 16, 11:19 AM CDTAreal Flood AdvisoryOAXButler, Cedar, Colfax, Madison, Pierce, Platte and 2 more4 hr
Apr 16, 11:29 AM CDTSevere Thunderstorm WarningOAXColfax, Stanton31 min
Apr 16, 11:31 AM CDTFlash Flood WarningOAXMadison, Stanton, Wayne5 hr
Apr 16, 11:36 AM CDTTornado Warning Tornado observedOAXPlatte24 min
Apr 16, 11:58 AM CDTTornado WarningOAXMadison, Platte19 min
Apr 16, 12:29 PM CDTTornado WarningOAXPlatte19 min
Apr 16, 12:41 PM CDTAreal Flood AdvisoryOAXAntelope, Boone, Madison, Pierce, Platte3 hr
Apr 16, 1:07 PM CDTTornado WarningOAXColfax, Stanton25 min
Apr 16, 1:20 PM CDTTornado WarningOAXColfax, Stanton12 min
Apr 16, 1:44 PM CDTTornado Warning Tornado observedOAXColfax, Cuming, Dodge22 min
Apr 16, 2:18 PM CDTSpecial Weather StatementOAXDouglas27 min
Apr 16, 4:52 PM CDTAreal Flood AdvisoryOAXCedar, Wayne3 hr
Apr 16, 4:52 PM CDTAreal Flood AdvisoryOAXMadison, Stanton, Wayne3 hr

Nearby

Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.